Alert archive / North Carolina / Tornado Warnings in 2009
Tornado Warning 11, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Apr 20, 2009, 5:55 PM EDT for Martin County, Washington County, North Carolina. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2009, 5:55 PM EDT (21:55 UTC)
- Expired
- Apr 20, 2009, 6:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Martin County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 5:55 PM EDT | HAIL 0.75 | Jamesville, NC | |
| Apr 20, 5:55 PM EDT | HAIL 0.88 | Jamesville, NC | RELAYED FROM 911 CENTER |
| Apr 20, 6:05 PM EDT | HAIL 0.5 | 2 W Jamesville, NC | |
| Apr 20, 6:05 PM EDT | HAIL 0.75 | Plymouth, NC | PENNY SIZE HAIL IN PLYMOUTH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:16 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 202155
TORMHX
NCC117-187-202230-
/O.NEW.KMHX.TO.W.0011.090420T2155Z-090420T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
555 PM EDT MON APR 20 2009
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
MARTIN COUNTY IN EASTERN NORTH CAROLINA...
WASHINGTON COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITY OF PLYMOUTH...
* UNTIL 630 PM EDT
* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
JAMESVILLE...OR 7 MILES SOUTHWEST OF PLYMOUTH...MOVING NORTHEAST AT
40 MPH.
* THE TORNADO WILL BE NEAR...
PLYMOUTH BY 605 PM EDT...
WESTOVER BY 610 PM EDT...
MACKEYS BY 615 PM EDT...
PLEASANT GROVE BY 620 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EASTERN NORTH CAROLINA.
&&
LAT...LON 3597 7639 3575 7675 3569 7688 3582 7701
3589 7692 3587 7690 3582 7690 3582 7688
3589 7684 3589 7681 3586 7678 3587 7676
3594 7670 3594 7657 3598 7641
TIME...MOT...LOC 2155Z 231DEG 35KT 3581 7684
$$
51 follow-up statement
000
WWUS52 KMHX 202213
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
613 PM EDT MON APR 20 2009
NCC117-202223-
/O.CAN.KMHX.TO.W.0011.000000T0000Z-090420T2230Z/
MARTIN NC-
613 PM EDT MON APR 20 2009
...THE TORNADO WARNING FOR MARTIN COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EASTERN NORTH CAROLINA.
LAT...LON 3597 7639 3575 7675 3571 7684 3576 7683
3579 7680 3581 7681 3585 7679 3589 7674
3594 7670 3594 7657 3598 7641
TIME...MOT...LOC 2213Z 231DEG 35KT 3591 7665
$$
NCC187-202230-
/O.CON.KMHX.TO.W.0011.000000T0000Z-090420T2230Z/
WASHINGTON NC-
613 PM EDT MON APR 20 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
WASHINGTON COUNTY...
AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WESTOVER...OR NEAR
PLYMOUTH...MOVING NORTHEAST AT 40 MPH.
THE TORNADO WILL BE NEAR...
PLEASANT GROVE BY 620 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EASTERN NORTH CAROLINA.
&&
LAT...LON 3597 7639 3575 7675 3571 7684 3576 7683
3579 7680 3581 7681 3585 7679 3589 7674
3594 7670 3594 7657 3598 7641
TIME...MOT...LOC 2213Z 231DEG 35KT 3591 7665
$$
5What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 20, 3:59 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 20, 3:59 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
359 PM EDT MON APR 20 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. A SECONDARY COLD
FRONT WITH LIMITED MOISTURE WILL APPROACH FROM THE NORTHWEST ON
TUESDAY AND PUSH THROUGH THE REGION TUESDAY NIGHT. HIGH PRESSURE
BUILDS INTO THE AREA WEDNESDAY AND THURSDAY BEFORE MOVING OFF THE
COAST WHILE CONTINUING TO INFLUENCE THE WEATHER INTO EARLY NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 400 PM MONDAY...SCATTERED CONVECTION REDEVELOPING INLAND
WHERE AIRMASS HAS HAD TIME TO RECOVER. WATCH #179 IS IN EFFECT
UNTIL 10 PM. THERE IS JUST ENOUGH SHEAR/INSTABILITY AND MOISTURE
FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WIND
GUSTS AND LARGE HAIL THE MAIN THREATS. DEWPOINTS HAVE HAVE REALLY
MIXED OUT THIS AFTERNOON DROPPING FROM THE MID/UPPER 60S TO THE
MID AND UPPER 50S AND THIS MAY ACT TO INHIBIT THUNDERSTORM INITIATION
WHILE ENHANCING THE WIND DAMAGE THREAT FOR STORMS THAT ARE ABLE TO
FORM. ACTIVITY SHOULD TAPER OFF BY 02Z BUT WILL NEED TO CARRY A
CHANCE POP OVERNIGHT AS INITIAL FRONT MOVES THROUGH THE AREA LATE.
OVERNIGHT LOWS WILL BE AROUND 60.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
AS OF 400 PM MONDAY...UPPER TROUGH OVER THE EASTERN US WILL
DOMINATE THE SHORT TERM FORECAST. A SECONDARY FRONT WITH LIMITED
MOISTURE WILL APPROACH THE AREA LATE TUESDAY AND CROSS THE AREA
TUESDAY NIGHT. SW FLOW AHEAD OF FRONT WILL HELP BOOST TEMPS INTO
THE 70S TUESDAY. DEEP CYCLONIC FLOW SHOULD OVERCOME LACK OF
MOISTURE SO WILL CARRY A 30 POP TUESDAY AFTERNOON/EVENING. THE
FRONT WILL CROSS THE AREA LATE TUESDAY NIGHT FOLLOWED BY COOLER
TEMPERATURES AND DRIER CONDITIONS FOR WEDNESDAY AND THURSDAY WITH
HIGHS ONLY IN THE 60S BOTH DAYS THE COOLEST BEING WEDNESDAY WHEN
TEMPERATURES MAY NOT ESCAPE THE MID 60S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 400 PM MONDAY...WHILE THE FLOW WILL REMAIN AMPLIFIED THROUGH
THE PERIOD THE PATTERN WILL FLIP FLOP WITH THE EASTERN UPPER TROUGH
BEING REPLACED BY AN UPPER RIDGE BEGINNING THURSDAY AND PERSISTING
INTO THE WEEKEND. THE PATTERN WILL RESULT IN DRY AND INITIALLY
COOLER THAN NORMAL TEMPS DURING MIDWEEK WITH INCREASINGLY WARMER
WEATHER AS THE UPPER RIDGE STRENGTHENS AND SURFACE HIGH PRESSURE
BUILDS OVER THE THE AREA LATE IN THE WEEK THEN MOVES OFF THE COAST
OVER THE WEEKEND. THE STRONG UPPER RIDGE SHOULD KEEP A BACK DOOR
COLD FRONT AT BAY UNTIL TUESDAY.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 310 PM MON...NUMEROUS SHOWERS AND STORMS EXPECTED AT ALL
AREA TERMINALS THROUGH LATE THIS EVENING. SOME STORMS WILL BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. SEVERE THREAT WILL END
LATE THIS EVENING AS ACTIVITY MOVES OFF THE COAST. MVFR CONDITIONS
WITH IFR/LIFR IN STORMS. WINDS WILL BE SOUTH TO SOUTHWEST 15-25
KNOTS THROUGH THIS EVENING. WINDS WILL SLOWLY DIMINISH TO 10-15
KNOTS THIS EVENING...THEN DIMINISH FURTHER TO 5-10 KNOTS FOR THE
OVERNIGHT. THE COLD FRONT WILL MOVE OFF THE COAST EARLY TUESDAY
TAKING MOST OF THE LOW CLOUDS WITH IT. WINDS ON TUESDAY WILL BE
SOUTHWEST 10-15 KNOTS WITH ONLY ISOLATED SHOWERS POSSIBLE.
VFR CONDITIONS EXPECTED FOR THE REMAINDER OF THE WEEK AS HIGH
PRESSURE BUILDS IN FROM THE WEST.
&&
.MARINE...
AS OF 310 PM MON...GENERALLY FOLLOWED THE 12Z GFS FOR THIS
PACKAGE. STAYED CLOSE TO CURRENT FORECAST WITH NO BIG CHANGES.
SMALL CRAFT CONDITIONS ALL AREAS EXCEPT FOR THE ALBEMARLE SOUND.
THE COLD FRONT WILL MOVE OFF THE COAST EARLY TUESDAY. CIRCULATION
AROUND LARGE LOW TO THE NORTHEAST WILL KEEP WINDS WEST TO
SOUTHWEST THROUGH WEDNESDAY NIGHT. WINDS WILL BECOME MUCH LIGHTER
THURSDAY AND FRIDAY AS A SURFACE RIDGE BUILDS IN FROM THE WEST.
THE HIGH WILL MOVE OFF THE COAST LATE THIS WEEK WITH THE FLOW
BECOMING SOUTHWEST THIS WEEKEND.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR AMZ135.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT THURSDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR AMZ156.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR AMZ150.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR AMZ158.
&&
SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...JME
AVIATION...HSA
MARINE...HSAHazardous weather outlook, Apr 20, 4:53 AM EDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 453 AM EDT MON APR 20 2009 NCZ029-044>047-079>081-090>094-098-210900- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW- 453 AM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ103-210900- OUTER BANKS DARE- 453 AM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A MODERATE THREAT OF RIP CURRENTS ON AREA BEACHES SOUTH OF CAPE HATTERAS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ095-104-210900- CARTERET-OUTER BANKS HYDE- 453 AM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A MODERATE THREAT OF RIP CURRENTS ON AREA BEACHES NORTH OF CAPE LOOKOUT TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Apr 20, 5:19 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
519 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL GREENVILLE 35.60N 77.37W
04/20/2009 E1.75 INCH PITT NC PUBLIC
INTERSECTION OF GREENVILL BLVD AND PACTOLUS HWY IN EAST
GREENVILLE
&&
JSCHULZLocal storm report, Apr 20, 5:25 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
525 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 8 E GREENVILLE 35.60N 77.23W
04/20/2009 E1.75 INCH PITT NC PUBLIC
RELAYED FROM 911 CENTER
&&
JSCHULZLocal storm report, Apr 20, 5:42 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
542 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG SNOW HILL 35.45N 77.67W
04/20/2009 GREENE NC EMERGENCY MNGR
FEW TREES BLOWN OVER
&&
JSCHULZLocal storm report, Apr 20, 5:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
546 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 8 S WILLIAMSTON 35.74N 77.06W
04/20/2009 E0.75 INCH MARTIN NC PUBLIC
2 MILES NORTH OF BEAUFORT/MARTIN CO LINE ON HWY 17
&&
JSCHULZLocal storm report, Apr 20, 5:48 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
548 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 8 S WILLIAMSTON 35.74N 77.06W
04/20/2009 MARTIN NC PUBLIC
TREES DOWN 2 MI NORTH OF BEAUFORT/MARTIN CO LINE ON HWY
17
&&
JSCHULZLocal storm report, Apr 20, 5:51 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
551 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 1 SW BEULAVILLE 34.91N 77.79W
04/20/2009 E0.88 INCH DUPLIN NC PUBLIC
RELAYED FROM 911 CENTER
&&
JSCHULZThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 11:45 AM EDT | Special Marine Warning | MHX | 45 min | |
| Apr 20, 2:35 PM EDT | Special Marine Warning | MHX | 40 min | |
| Apr 20, 2:56 PM EDT | Special Marine Warning | MHX | 49 min | |
| Apr 20, 4:26 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 49 min |
| Apr 20, 5:00 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 60 min |
| Apr 20, 5:07 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt, Washington | 53 min |
| Apr 20, 5:58 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 28 min |
| Apr 20, 7:03 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Martin, Pitt | 42 min |
Nearby
Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.